Illinois, 2020Flash Flooding in Illinois, August 3, 2020
August 3, 2020 · NWS ILX · 2 events in 2 counties and zones
A slow-moving frontal boundary triggered a couple bands of showers and thunderstorms across southeast Illinois from late morning through mid-afternoon of August 3rd. 65.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving frontal boundary triggered a couple bands of showers and thunderstorms across southeast Illinois from late morning through mid-afternoon of August 3rd. The heaviest rainfall of 2 to 5 inches occurred from near Flora in Clay County northeastward to Robinson in Crawford County...with an observer in Robinson measuring 4.65. Due to excessive rainfall rates, flash flooding developed in both communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 3, 9:33 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 3, 9:33 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1033 AM CDT Mon Aug 3 2020
.SYNOPSIS...
Issued at 309 AM CDT Mon Aug 3 2020
Cooler temperatures return today, as a weak boundary lingers
across southern Illinois. This boundary will allow for the chance
of showers and isolated thunderstorms, mainly near and south of
the I-70 corridor...although a few showers could reach the I-72
corridor. Dry conditions arrive tonight, and continue through
mid-week, as temperatures remain below average through Thursday.
&&
.UPDATE...
Issued at 1032 AM CDT Mon Aug 3 2020
Lots of clouds remains across most of the CWA, with some sunshine
across eastern and southeastern IL. The upper level wave is still
progressing across the area, so isolated showers will remain
possible this afternoon with isolated thunderstorms possible in
the east and southeast where sunshine will allow some instability
to develop. Current forecast has a good handle on all this at this
time, so no update is planned at this time.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 309 AM CDT Mon Aug 3 2020
Clear skies have once again overspread throughout much of
central Illinois tonight, and even filtered into portions of
southeast Illinois. Some light fog is being reported early this
morning, mainly along where rainfall occurred yesterday, and just
north of the boundary. The weak frontal boundary is located almost
along the I-70 corridor currently, and is expected to linger
there throughout today, before slowly moving east and dissipating.
With this boundary remaining across portions of southeast Illinois
today, should see some redevelopment of shower activity late
through the morning into the afternoon. A weak vort wave will
slide across the boundary producing the opportunity for wet
weather. Northwest of the I-72 corridor is forecast to remain dry,
however some light showers could reach as far north as I-72. This
is all driven by the same Low pressure system that has been
impacting the ne quadrant of the CONUS for the past few days. With
northerly winds today, increasing through the afternoon,
temperatures will remain below average with highs ranging from the
low 70s nw of the IL River Valley, to near 80 se of I-70.
Precipitation exits the area overnight, setting up a few days of
dry conditions...and more comfortable temperatures.
.LONG TERM...(Tuesday through Sunday)
ISSUED AT 309 AM CDT Mon Aug 3 2020
A quiet stretch of weather will arrive Tuesday, and continue
through mid-week into the second half of the week. Temperatures
will remain slightly below average with a mix of sun and clouds
each day. Models have the next chance of wet weather arriving at
the end of the week, however discrepancy exists with each model as
to how strong the Low pressure system will be. Went ahead and
tapered off some of the PoPs, due to the uncertain nature of model
trends.
One thing to note though, will be the signs pointing to an
increase in temperatures next weekend. Looks like High pressure
will once again build across the desert sw into the southern
Plains Friday into Saturday, which will usher warmer temperatures
back into the Midwest.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 552 AM CDT Mon Aug 3 2020
Starting out the period with a stratus layer slipping into the
area from the north. This will create IFR to LIFR conditions at
all terminals for the first part of the morning, before ceilings
lift back to MVFR category around 14-15z. Heading into midday and
early afternoon, should see a slow increase of ceilings to
hopefully VFR, although might be later as these events take longer
than projected to clear out. Expecting to remain cloudy overnight
as the northerly winds continue. Winds today will remain out of
the north, increasing through the day, then decreasing again
overnight. Could see some shower activity this afternoon as a weak
wave slides along the stalled out boundary near to the I-70
corridor.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Auten
SYNOPSIS...Baker
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Baker
Hazardous weather outlook, Aug 3, 10:02 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1102 AM CDT Mon Aug 3 2020
ILZ027>031-036-037-040-041-047-049-050-041100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
1102 AM CDT Mon Aug 3 2020
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Occasional thunderstorms are possible Thursday night through
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ038-042>046-048-051>057-061>063-066>068-041100-
Champaign-Christian-Clark-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Logan-Macon-McLean-Menard-Moultrie-
Piatt-Sangamon-Shelby-Vermilion-
1102 AM CDT Mon Aug 3 2020
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A few thunderstorms are possible, mainly this afternoon and
early evening. Severe weather is not anticipated, although brief
heavy rain is possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Occasional thunderstorms are possible Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ071>073-041100-
Clay-Lawrence-Richland-
1102 AM CDT Mon Aug 3 2020
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are possible, mainly this afternoon and
evening. Severe weather is not anticipated, although locally heavy
rain is possible.
Minor flooding will continue on the Little Wabash River at Clay
City and the Embarras River at Lawrenceville.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Occasional thunderstorms are possible Friday night through
Sunday.
Minor flooding will continue on the Little Wabash River at Clay
City and the Embarras River at Lawrenceville the next few days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Auten
Flash Flood, Clay
- When
- August 3, 11:00 AM CST to 4:00 PM CST
- Where
- Clay County, 0.63 mi SW of Flora to 1.61 mi S of Flora
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 38.663, -88.487
Water was flowing across Blue Mound Road from surrounding fields, prompting the road to be barricaded. Flooding also occurred on Hanging Rock Road southwest of Flora.
Flash Flood, Crawford
- When
- August 3, 1:15 PM CST to 4:00 PM CST
- Where
- Crawford County, 2.91 mi WNW of Robinson to 2.45 mi NW of New Hebron
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.019, -87.778
Several roads were flooded in Robinson. In addition, the Tempco Products building flooded due to rising water from a nearby creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Storm Surge in South Carolina, August 3 to 4, 20201 death · 1 injured · $100,000 · EF0 · 3 events
- Tropical Storm and Flash Flooding in North Carolina, August 3 to 4, 2020$7.8 million · 70 events
- Tornadoes and Storm Surge in North Carolina, August 3, 2020$1.2 million · EF2 · 7 events
- Rip Current in Illinois, August 3, 20201 death · 1 event
- Wildfire in California, August 3 to 17, 20201 death · 1 event
- Flash Flooding and Hail in Georgia, August 3, 2020$1.1 million · 2.5 in hail · 22 events
- Damaging Winds in Wyoming, August 3, 202011 injured · 56 kt wind · 2 events
- Tornadoes and Tropical Storm in North Carolina, August 3 to 4, 2020EF1 · 26 events
- Heavy Rain in Virginia, August 3 to 4, 202045 events
- Damaging Winds in Virginia, August 3, 2020$34,000 · 50 kt wind · 13 events
- Damaging Winds in New Jersey, August 3, 202065 kt wind · 27 events
- Flash Flood and Flood in Florida, August 3 to 4, 2020$15,000 · 2 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914864, 914865.